Alert archive / Louisiana / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Lake Charles, LA

May 29, 2014Lafayette Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 29, 2014, 11:14 AM CDT for Lafayette Parish, Saint Martin Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2014, 11:14 AM CDT (16:14 UTC)
Expired
May 29, 2014, 2:15 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Lafayette Parish, LA, Saint Martin Parish, LA

What was reported inside it

TimeReportWhereRemark
May 29, 12:53 PM CDTFLASH FLOODCecilia, LAST.MARTIN EMERGENCY MANAGER REPORTS ROADS CLOSED IN CECILIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WGUS54 KLCH 291614
FFWLCH
LAC055-099-291915-
/O.NEW.KLCH.FF.W.0011.140529T1614Z-140529T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1114 AM CDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  WESTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...ST. MARTINVILLE...BREAUX BRIDGE...

* UNTIL 215 PM CDT

* AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED       
  AREA. SHOWERS AND THUNDERSTORMS CONTINUE TO TRAIN ACROSS           
  THE REGION FROM YOUNGSVILLE TO BREAUX BRIDGE AND HENDERSON. SOME   
  LOCATIONS IN THE WARNING HAVE ALREADY RECEIVED AROUND 2 INCHES ON  
  ALREADY SATURATED SOIL AND AN ADDITIONAL 1 TO 3 INCHES MAY OCCUR   
  OVER THE NEXT COUPLE OF HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAKE 
CHARLES.

&&

LAT...LON 3037 9164 3035 9162 3007 9187 3006 9190
      3008 9195 3004 9197 3007 9207 3010 9208
      3040 9183 3039 9169 3040 9168 3041 9163
      3039 9161

$$

TINGLER
2 follow-up statements
228 
WGUS74 KLCH 291801
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
101 PM CDT THU MAY 29 2014

LAC055-099-291915-
/O.CON.KLCH.FF.W.0011.000000T0000Z-140529T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE LA-ST. MARTIN LA-
101 PM CDT THU MAY 29 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
WESTERN ST. MARTIN AND SOUTHEASTERN LAFAYETTE PARISHES...

AT 1254 PM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED THAT THUNDERSTORMS OVER THE WARNED AREA ARE DECREASING IN 
INTENSITY, HOWEVER LIGHT TO MODERATE RAINFALL IS STILL OCCURRING. AS 
RAINFALL DECREASES FLOOD WATERS WILL SLOWLY RECEDE, UNLESS HEAVY 
RAINFALL REDEVELOPS. HEAVY RAIN OVER THE PAST FEW HOURS HAS LEAD TO 
ROADS BEING CLOSED IN THE CECILIA AREA, AND OTHER AREAS IN SAINT 
MARTIN PARISH ARE LIKELY EXPERIENCING FLOODING OF SOME ROADWAYS AS 
WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3037 9164 3035 9162 3007 9187 3006 9190
      3008 9195 3004 9197 3007 9207 3010 9208
      3040 9183 3039 9169 3040 9168 3041 9163
      3039 9161

$$

TINGLER
177 
WGUS74 KLCH 291914
FFSLCH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
214 PM CDT THU MAY 29 2014

LAC055-099-291921-
/O.CAN.KLCH.FF.W.0011.000000T0000Z-140529T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE LA-ST. MARTIN LA-
214 PM CDT THU MAY 29 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN ST. MARTIN
AND SOUTHEASTERN LAFAYETTE PARISHES...

THE STORMS THAT PRODUCED THE HEAVY RAIN HAVE MOVED OUT OF THE AREA 
AND FLOOD WATERS WILL NOW SLOWLY FALL, HOWEVER FLOODING MAY LINGER 
IN PORTIONS OF HENDERSON AND CECELIA THROUGH THE NEXT FEW HOURS.

LAT...LON 3037 9164 3035 9162 3007 9187 3006 9190
      3008 9195 3004 9197 3007 9207 3010 9208
      3040 9183 3039 9169 3040 9168 3041 9163
      3039 9161

$$

TINGLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 29, 8:57 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 29, 8:57 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
857 AM CDT THU MAY 29 2014

.UPDATE...
STORMS ARE DEVELOPING AND TRAINING OVER VERMILION...LAFAYETTE AND
ST LANDRY PARISHES. THIS IS THE REGION THAT SAW SO MUCH RAINFALL
FROM YESTERDAY. THEREFORE... A FLASH FLOOD WATCH HAS BEEN POSTED.

&&

.PREV DISCUSSION... /ISSUED 639 AM CDT THU MAY 29 2014/

DISCUSSION...
FOR THE 29/18Z TAF ISSUANCE.

AVIATION...
WITH WET GROUNDS AND LIGHT WINDS...SOME LOW STRATUS AND FOG IS
DEVELOPING AT THE TAF SITES...WITH LIFR CONDITIONS POSSIBLE FOR
KLCH. DAYTIME HEATING SHOULD HELP LIFT THE LOW CLOUDS AND FOG BY
29/14Z. UPPER LEVEL LOW WILL STILL BE SPINNING NORTH OF THE
FORECAST AREA TODAY. WITH THE UPPER LEVEL LOW AND DEEP MOISTURE IN
PLACE...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AGAIN...WITH THE BEST COVERAGE IN THE AFTERNOON HOURS. ALSO...BEST
INFLOW AROUND THE UPPER LEVEL LOW WILL BE OVER SOUTH CENTRAL AND
EAST CENTRAL LOUISIANA. THEREFORE...TAF SITES AT KLFT/KARA WILL
HAVE THE BETTER CHANCE TO SEE THE STORM DEVELOPMENT.

RUA

PREV DISCUSSION... /ISSUED 451 AM CDT THU MAY 29 2014/

SYNOPSIS...THE UPPER LOW OVER NORTHERN LOUISIANA HAS BEGUN TO
REFLECT A SURFACE LOW OVER SOUTHWESTERN LOUISIANA. MOVEMENT IS
NEARLY STATIONARY. WV IMAGERY SHOWS DRIER AIR HAS ENTRAINED INTO
THE LOW FROM THE NORTHWEST AND AT LEAST TEMPORARILY SHUT OFF
CHANCES FOR HEAVY RAINFALL FOR ALL BUT THE EASTERN FRINGE OF THE
FORECAST AREA AROUND THE ATCHAFALAYA BASIN AND EASTERN PORTIONS OF
CENTRAL LOUISIANA.

SHORT TERM...MOISTURE COVERING THE EASTERN PORTION OF THE
FORECAST AREA IS EXPECTED TO RETROGRADE BACK OVER THE AREA LATE
THIS AFTERNOON. TEMPERATURES HAVE WARMED AT H5 REDUCING
INSTABILITIES AND WITH LOSS OF DAYTIME HEATING WILL TREND POPS TO
TAPER OFF AFTER MIDNIGHT TNITE.

LONG TERM...THE UPPER LOW RETROGRADES BACK INTO EAST TEXAS BY
FRIDAY, ALLOWING A RESUMPTION OF GULF MOISTURE INTO THE LOW FROM
THE SOUTHEAST. THIS COULD VERY WELL PUT NORTHERN AND EASTERN
ZONES BACK INTO THE HEAVY PRECIP REGIME. WILL NEED TO MONITOR FOR
ANOTHER ISSUANCE OF A FLASH FLOOD WATCH FOR FRIDAY. UPPER
DIVERGENCE RETURNS ON FRIDAY AS WELL AS THE AREA WILL BE BACK INTO
THE WET SIDE OF THIS SYSTEM.

NEXT WEEK THE RIDGE SHOWS A WEAKNESS AND WOULD NOT BE SURPRISED IF PRECIP
CHANCES RETURN...BUT FOR NOW WILL GO WITH NO MENTION OF PRECIP
MONDAY THRU WEDNESDAY. BY THURSDAY THE LONG SOUTHEAST FETCH
ENCOUNTERS ONLY WEAK RIDGING WHICH LOOKS CONDUCIVE FOR LOW END
PRECIP CHANCES.

HYDROLOGY...EXPECTING UP TO AN INCH OF ADDITIONAL RAINFALL OVER
EASTERN PORTIONS OF CENTRAL LOUISIANA AS WELL AS AROUND THE
ATCHAFALAYA BASIN.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  84  69  85  71  87 /  40  40  50  30  40
KBPT  84  69  84  72  88 /  30  30  50  30  40
KAEX  84  70  85  69  86 /  50  40  60  30  50
KLFT  84  70  84  70  85 /  70  40  60  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...AVOYELLES...IBERIA...LAFAYETTE...LOWER ST.
     MARTIN...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...
     VERMILION.

TX...NONE.
GM...NONE.
&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, May 29, 5:00 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT THU MAY 29 2014

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
500 AM CDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE HEAVY RAINFALL BAND HAS SHIFTED TO THE EAST, COVERING EASTERN
PORTIONS OF CENTRAL LOUISIANA AS WELL AS THE ATCHAFALAYA BASIN WHERE
A FLASH FLOOD WATCH REMAINS IN EFFECT. AN ADDITIONAL INCH OF RAIN
WILL BE POSSIBLE FOR THOSE AREAS LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF HEAVY RAINFALL LOOKS POSSIBLE ON FRIDAY AS THE
UPPER LOW MOVES SLIGHTLY WESTWARD, BRINGING ADDITIONAL GULF
MOISTURE INTO THE AREA. RAIN SHOULD TAPER OFF SATURDAY AND SUNDAY
AS LOW FINALLY WEAKENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-301000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
500 AM CDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS SHOULD REMAIN OVER THE EASTERN WATERS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ON FRIDAY. SHOWERS SHOULD TAPER OFF OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SWEENEY

In the hours before

Local storm report, May 29, 9:39 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
939 AM CDT THU MAY 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     FLASH FLOOD      ARNAUDVILLE             30.42N 91.93W
05/29/2014                   ST. LANDRY         LA   LAW ENFORCEMENT

            ARNAUDVILLE POLICE DEPT REPORTS SECONDARY STREET FLOODING
            IN NEIGHBORHOODS IN ARNAUDVILLE.

&&

DJONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:30 AM CDTRiver Flood WarningLCHCalcasieu65 hr
May 29, 8:35 AM CDTAreal Flood AdvisoryLCHLafayette, Saint Landry, Saint Martin, Vermilion115 min
May 29, 8:49 AM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 29, 10:30 AM CDTAreal Flood AdvisoryLCHIberia, Lafayette, Saint Landry, Saint Martin, Vermilion2 hr

Nearby

Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.